advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Eau Claire, Michigan, USA:

Why is it so hard to keep my 14-year-old's blood sugar down? Since his diagnosis at the age of 10, he and I have been struggling with his unpredictable blood sugars. He averages in the 200s mg/dl [11.1 to 16.5 mmol/L], especially in the morning. He checks his blood sugars at least six times daily. His last A1c was 8.1%, but I don't know how we managed that with all the highs he has. He takes one unit of NovoLog from a disposable pen for every 5 grams of carbohydrates he eats and corrects for every 30 mg/dl [1.7 mmol/L] over 120 mg/dl [6.7 mmol/L] whenever his sugar is high. He visits his pediatric diabetes specialist every three months and we have been faxing his sugars and carbohydrate intake to her. She recently raised his Lantus to 52 units from 49, which was raised from 45 a few weeks ago. Is it normal for a teenager to be so insulin resistant?

He checks his sugar in school two or three times and the school is questioning me as to why his sugars are so high. I am feeling blamed and need an answer for them. They are also complaining because he sleeps in first and third hour. He is usually asleep by 9 or 10 p.m. and wakes up at 7 a.m. He won't eat anything for breakfast, but I can sometimes get him to drink an energy water, diet energy, or regular energy drink out of desperation for him to stay awake. I don't believe the caffeine in these drinks are healthy for anyone, but I was running out of ideas to keep him awake. Is this from the diabetes? He is also on Abilify for a mood disorder. We tried taking him off for five days and he still slept in class.

Answer:

This is very complicated because of his mood disorder. It does not make much sense to boost him with caffeine and sugar drinks, however. His medications may be contributing to his sleepiness so would be important to discuss these questions directly with his pediatrician and his psychiatrist.

From a diabetes standpoint, puberty can cause enormous insulin resistance. Sometimes, splitting the dose of Lantus to a twice-a-day regimen has been helpful in our practice so there is somewhat smoother insulinization. An insulin pump is also another possibility since it provides better ability to fine tune needs on an hour-by-hour basis than any multidose insulin regimen. Making sure that his prandial boluses are given 15 minutes ahead of food will also be helpful to smooth out and avoid the highs after food and also to avoid some of the later lows as well. Go back and review this with you diabetes team since they would know him more specifically and be able to look at his blood glucose details for individualized advice.

SB

DTQ-20090402121031
Original posting 22 May 2009
Posted to Hyperglycemia and DKA and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.